Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 108, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2009, 1:44 PM CDT for 5 counties in Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2009, 1:44 PM CDT (18:44 UTC)
- Expired
- Aug 9, 2009, 2:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 10:21 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2218 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:08 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 9, 1:08 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT SUN AUG 9 2009
.UPDATE...
CURRENT SITUATION IS HIGHLY NONLINEAR AND EVOLVING RAPIDLY. THE
COMBINATION OF CONVECTION...CLOUDS...AND OUTFLOW BOUNDARIES ARE
DROPPING TEMPERATURES AND ESSENTIALLY ENDING THE THREAT OF
DANGEROUS HEAT. THEREFORE...WILL UPDATE THE CURRENT FCST SHORTLY
TO REFLECT THE MOST RECENT CHANGES TO THE HEAT ADVISORY.
...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
IA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
WARREN.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&Hazardous weather outlook, Aug 9, 4:59 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT SUN AUG 9 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 459 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT AND HUMIDITY WILL CONTINUE OVER MUCH OF THE AREA TODAY. HEAT INDEX VALUES WILL AGAIN REACH 100 TO 105 DEGREES AND LAST THROUGH EARLY EVENING. A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING FOR AREAS GENERALLY SOUTH OF HIGHWAY 20. A COOL FRONT PUSHING TOWARD THE AREA MAY PRODUCE AREAS OF CLOUDS AND SCATTERED THUNDERSTORMS...WHICH WOULD BRING SOME RELIEF FROM THE HEAT BY MID AFTERNOON IN AREAS WEST OF A LINE FROM WASHINGTON IOWA...UP TOWARD DUBUQUE. THE COLD FRONT WILL BRING A ROUND OF STRONG TO SEVERE THUNDERSTORMS TO PORTIONS OF THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS UP TO 65 MPH AS THESE STORMS DEVELOP IN WESTERN AND CENTRAL IOWA AND THEN MOVE ACROSS THE LOCAL AREA. A SECONDARY THREAT WOULD BE LARGE HAIL IF A FEW STORMS WHERE ABLE TO DEVELOP THIS AFTERNOON RIGHT OVER THE OUTLOOK AREA. THESE STORMS WILL HAVE LARGE AMOUNTS OF MOISTURE TO WORK WITH AND HEAVY RAINFALL WILL ALSO BE A THREAT. AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY THIS AFTERNOON AND ESPECIALLY TONIGHT WILL HAVE THE POTENTIAL OF ACCUMULATING 1 TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS BY MONDAY MORNING. THIS TYPE OF RAINFALL FALLING ON AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST FEW DAYS WOULD PRODUCE A FLASH FLOOD THREAT...AS WELL AS SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. THE STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND NORTH OF A LINE FROM MEMPHIS MISSOURI...TO MONMOUTH AND PRINCETON ILLINOIS IN A SLIGHT RISK FOR SEVERE STORMS FOR LATE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY WILL CONTINUE TO SEE THE THREAT FOR THUNDERSTORMS...WITH SOME HEAVY RAIN AND ISOLATED SEVERE STORMS POSSIBLE. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA. THE THREAT FOR SEVERE STORMS WILL END FROM WEST TO EAST DURING THE DAY AS A COLD FRONT MOVES OUT AWAY FROM THE AREA. THE PRIMARY THREATS FROM STRONG STORMS WILL BE GUSTY WINDS AND HEAVY RAIN AMOUNTS. A LOW CHANCE FOR NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY SOUTH OF HIGHWAY 34. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. 12/ERVIN
In the hours before
Local storm report, Aug 9, 12:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 2 W ROWLEY 42.37N 91.88W
08/09/2009 BUCHANAN IA TRAINED SPOTTER
REPORTS OF DAMAGE NEAR ROWLEY. DAMAGE TO ROOF OF
BARN...DAMAGE AT AN IMPLEMENT DEALER...AND LARGE LIMBS
DOWN. DELAYED REPORT. TIME ESTIMATED.
&&
DMDLocal storm report, Aug 9, 12:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST DELHI 42.43N 91.33W
08/09/2009 E70.00 MPH DELAWARE IA FIRE DEPT/RESCUE
NEAR LAKE DELHI...RELAYED BY DELAWARE COUNTY
1249 PM TSTM WND GST DYERSVILLE 42.48N 91.12W
08/09/2009 E55.00 MPH DUBUQUE IA EMERGENCY MNGR
1249 PM HAIL DYERSVILLE 42.48N 91.12W
08/09/2009 E0.75 INCH DUBUQUE IA EMERGENCY MNGR
1250 PM TSTM WND GST DYERSVILLE 42.48N 91.12W
08/09/2009 E65.00 MPH DUBUQUE IA EMERGENCY MNGR
&&
15Local storm report, Aug 9, 1:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL EPWORTH 42.45N 90.93W
08/09/2009 M1.75 INCH DUBUQUE IA LAW ENFORCEMENT
GOLF BALL SIZE HAIL.
&&
JH2Local storm report, Aug 9, 1:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009 M53 MPH DUBUQUE IA ASOS
&&
15Local storm report, Aug 9, 1:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST 2 W DUBUQUE 42.50N 90.74W
08/09/2009 E60 MPH DUBUQUE IA TRAINED SPOTTER
ESTIMATED 50-60 MPH GUSTS.
&&
DMDLocal storm report, Aug 9, 1:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/09/2009 M67 MPH DUBUQUE IA ASOS
&&
15The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:31 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 59 min |
| Aug 9, 12:13 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 77 min |
| Aug 9, 12:34 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 86 min |
| Aug 9, 2:31 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware, Dubuque | 6 hr |
| Aug 9, 2:39 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 42 min |
| Aug 9, 3:41 PM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more | 11 hr |
| Aug 9, 6:47 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Keokuk | 58 min |
| Aug 9, 1:29 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 61 min |
| Aug 9, 2:03 PM CDT | Flash Flood Warning | DVN | Jo Daviess | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.